We studied prospectively the conversion rate to Clostridium difficile-positive stool cultures in 31 children receiving oral antibiotics for common infections and looked for a possible association of C. difficile colonization with diarrhea. The incidence of pretreatment positive stool cultures was 35% with the majority of positive findings in infants less than 1 year of age. After treatment with oral antibiotics C. difficile was cultured from the stool of 42% of the children. Eleven children developed diarrhea during antibiotic therapy. Seven of these children had at least one stool culture positive for C. difficile and four had persistently negative cultures. Oral antibiotic treatment of common infections in otherwise healthy children does not appear to predispose to stool colonization with C. difficile, nor is the presence of C. difficile in stools in these children significantly associated with the onset of antibiotic-associated diarrhea.
Pediatric infectious disease 01/1983; 2(5):364-6. DOI:10.1097/00006454-198309000-00006